Alert archive / Illinois / Freeze Warnings in 2021

Freeze Warning 3, NWS Chicago, IL

October 31, 202110 counties in Illinois

NWS Chicago, IL issued this freeze warning at Oct 31, 2021, 2:37 AM CDT for 10 counties in Illinois. It took effect at Nov 1, 2021, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2021, 2:37 AM CDT (07:37 UTC)
In effect from
Nov 1, 2021, 12:00 AM CDT
Expired
Nov 1, 2021, 9:00 AM CDT
In force
9 hr
Issued by
NWS Chicago, IL

Counties Boone County, IL, DeKalb County, IL, Kane County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, McHenry County, IL, Ogle County, IL, Winnebago County, IL

The radar

The Chicago radar (KLOT), 69 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS73 KLOT 310737
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
237 AM CDT Sun Oct 31 2021

ILZ003>006-008-010>012-020-312000-
/O.NEW.KLOT.FZ.W.0003.211101T0500Z-211101T1400Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-Kendall-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Oswego, Yorkville, and Plano
237 AM CDT Sun Oct 31 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
MONDAY...

* WHAT...Several hours of sub-freezing temperatures expected
  tonight with low temperatures in the upper 20s and low 30s.

* WHERE...Winnebago, Boone, McHenry, Lake IL, Ogle, Lee, De 
  Kalb, Kane and Kendall Counties.

* WHEN...From midnight tonight to 9 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Sub-freezing temperatures with lows in the
  mid 20s are expected several nights this week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
4 follow-up statements
604 
WWUS73 KLOT 311936
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
236 PM CDT Sun Oct 31 2021

ILZ019-010345-
/O.EXA.KLOT.FZ.W.0003.211101T0500Z-211101T1400Z/
La Salle-
Including the cities of Ottawa, Streator, La Salle, Mendota, 
and Marseilles
236 PM CDT Sun Oct 31 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Northern La Salle County.

* WHEN...From midnight tonight to 9 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Sub-freezing temperatures with lows in 
  the mid 20s are expected several nights this week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ003>006-008-010>012-020-010345-
/O.CON.KLOT.FZ.W.0003.211101T0500Z-211101T1400Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-Kendall-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Oswego, Yorkville, and Plano
236 PM CDT Sun Oct 31 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT MONDAY...

* WHAT...Several hours of sub-freezing temperatures expected 
  tonight with low temperatures in the upper 20s and low 30s.

* WHERE...Kane, Kendall, Winnebago, Lee, Lake IL, McHenry, 
  Boone, Ogle and De Kalb Counties.

* WHEN...From midnight tonight to 9 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Sub-freezing temperatures with lows in 
  the mid 20s are expected several nights this week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Petr
036 
WWUS73 KLOT 010158
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
858 PM CDT Sun Oct 31 2021

ILZ003>006-008-010>012-019-020-011000-
/O.CON.KLOT.FZ.W.0003.211101T0500Z-211101T1400Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-La Salle-
Kendall-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, and Plano
858 PM CDT Sun Oct 31 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT MONDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s.

* WHERE...Kane, Kendall, Winnebago, Lee, Lake IL, McHenry, 
  Boone, Ogle, La Salle and De Kalb Counties.

* WHEN...From midnight tonight to 9 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Sub-freezing temperatures with lows in the
  mid 20s are expected several nights this week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
447 
WWUS73 KLOT 010804
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
304 AM CDT Mon Nov 1 2021

ILZ003>006-008-010>012-019-020-011400-
/O.CON.KLOT.FZ.W.0003.000000T0000Z-211101T1400Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-La Salle-
Kendall-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, and Plano
304 AM CDT Mon Nov 1 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s.

* WHERE...Kane, Kendall, Winnebago, Lee, Lake IL, McHenry, 
  Boone, Ogle, La Salle and De Kalb Counties.

* WHEN...From midnight tonight to 9 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Sub-freezing temperatures with lows in 
  the mid 20s are expected several nights this week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

- Izzi
307 
WWUS73 KLOT 011347
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
847 AM CDT Mon Nov 1 2021

ILZ003>006-008-010>012-019-020-011500-
/O.EXP.KLOT.FZ.W.0003.000000T0000Z-211101T1400Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-La Salle-
Kendall-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, and Plano
847 AM CDT Mon Nov 1 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will continue to rise over the next few hours, with
nearly all areas expected to be above breezing by 9 AM CDT. 
Accordingly, the Freeze Warning will be allowed to expire at the 
scheduled time.

$$

Borchardt

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this freeze warning went out at Oct 31, 2:30 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 31, 2:30 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
230 AM CDT Sun Oct 31 2021

.SHORT TERM...
230 AM CDT Sun Oct 31

Through Monday...

Colder weather is on the way, with blustery conditions ushering
in the coldest airmass of the season today. A cold front currently
on the doorstep of the Mississippi River will shift across the
CWA this morning. Increasing PBL heights from daytime heating and
decent CAA will allow for effective mixing into 925 hPa 25 knot
winds through the day. Post-frontal NW gusts to 30 mph can be
expected through late afternoon before diminishing with nocturnal
decoupling and a slight weakening of the low-level pressure
gradient. Meanwhile, mostly sunny skies at daybreak will give way
to a ~6 hour period of post-frontal low-level
stratus/stratocumulus. With much drier air advecting in from the
northwest, clear skies are expected by sunset.

With the drier airmass in place and clear skies through much of
the night, temps will fall into at least the 30s area-wide and
upper 20s for interior locations north of I-80. Persistent weak
gradient flow may prevent full decoupling away from sheltered
areas, which will limit the extent of frost for much of the area.
In fact, conditions tonight may be a "freeze or nothing" scenario
with only patchy frost where temps remain above freezing. With the
extended growing season waning even in the absence of freezing
temps, did not get too aggressive with headlines on this shift.
For now, opted to issue a freeze warning for most areas north of
I-80 outside of the core of Chicago metro where several hours of
temps down to at least 30F appear likely. Across the remainder of
the CWA away from central Cook County, temps near freezing are
likely, with an hour or two below freezing possible. Will let the
next shift make a final assessment, but chances favor the need to
either expand the Freeze Warning south and/or buffer it with a
Frost Advisory. The potential southern extent is less clear as
mid/high clouds begin filtering over the southern CWA from the
southwest late tonight.

Blustery conditions will continue on Monday, especially across
the north half of the CWA. Extensive mid/high clouds with the
colder airmass firmly in place supports temps struggling to rise
out of the mid 40s.

Kluber

&&

.LONG TERM...
255 PM CDT

Monday through Saturday...

The extended period continues to feature dry and cooler than
normal conditions for the upcoming workweek as well as the area's
first widespread subfreezing temperatures.

A broad upper trough will sag south across the Midwest this week
with persistent surface northwest flow keeping temperatures cool
across the region. Sunday night into Monday an upper jet streak
will be located overhead and to our east northeast. An axis of
associated precipitation develops in the favorable right entrance
region for ascent in western Nebraska. This will drift east
southeast through the day. At this time it looks like any remnant
precipitation should remain south of the local area, but some very
light precip or virga could drift across areas well south of
Interstate-80. For now will maintain a dry forecast. Multiple
mid-level waves dance around the upper trough through the period,
but limited moisture in the lower levels should limit this to
mainly increased cloud cover.

As for temperatures, highs during the period will generally be in
the 40s each day. Overnight lows dip down into the lower to mid
30s downtown and along the lakeshore. Those in the suburbs and
south of Interstate-80 will likely see lows in the upper 20s and
lower 30s. Those in northern central Illinois, toward Rockford,
could see temps dip into the lower 20s Wednesday night.

Petr

&&

.AVIATION...
For the 06Z TAFs...

Clear skies and light winds will allow for some patchy ground fog
this morning, though the urban heat island should reduce the risk
of ground fog at ORD and particularly MDW.

Cold front will sweep across the terminals after sunrise result in
first an increase in northwest winds, likely gusting well into the
20kt range, followed by a period of MVFR CIGS. The CIGS should
scatter out later this afternoon with winds diminishing quickly
toward evening.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ020...midnight Monday to 9 AM Monday.

IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...9 AM Sunday to 10
     PM Sunday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...9 AM Sunday to 9
     AM Monday.

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Oct 30, 2:45 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
245 PM CDT Sat Oct 30 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-311945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
245 PM CDT Sat Oct 30 2021 /345 PM EDT Sat Oct 30 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night through Thursday night...
  Significant Freeze Risk.

DISCUSSION:

Each night Sunday night through Thursday night will feature
periods of subfreezing temperatures for outlying northern
Illinois.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-311945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
245 PM CDT Sat Oct 30 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.

Petr

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 9:02 PM CDTRiver Flood AdvisoryLOTIroquois18 hr

Nearby

Freeze Warnings in Illinois, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.